Gastrointestinal side-effects lead one in eight to change HAART regimen in first year of treatment

Michael Carter
Published: 27 November 2003

Over 50% of patients taking anti-HIV treatments for the first time will change or stop taking their drugs in the first year of therapy, often due to side-effects, and in many instances without telling their doctor first, according to US research published in the November 21st edition of the Journal of Acquired Immune Deficiency Syndromes. Investigators also found that gastrointestinal side-effects such as nausea, vomiting, and diarrhoea were the side-effects most often associated with a need to change treatment, accounting for 12.5% of all treatment changes.

Investigators at the HIV Outpatient Clinic (HOP) of Louisiana wished to examine the patterns and correlations of discontinuation of initial HAART regimens in treatment naïve individuals. Their research was prompted by observations that rates of treatment discontinuation are higher when HAART is prescribed to patients in everyday clinical practice than the levels recorded in clinical trials. They also noted that side-effects were often cited in observational studies as the reason for treatment discontinuation.

A retrospective review was conducted of the records of 345 antiretroviral naïve individuals who started HAART between early 1997 and Spring 2001. An individual’s records were reviewed until they changed their initial regimen, died, or were lost to follow-up. Discontinuation of HAART was defined as changing or stopping any drug regimen for at least 30 days.

Reasons for treatment discontinuation were grouped into the following categories: treatment failure; side-effects; other reason; or no reason. In addition, investigators grouped similar side-effects together into broad categories comprising gastrointestinal abnormalities, metabolic abnormalities, central nervous system abnormalities, and abnormalities associated with bone marrow suppression.

The 345 patients included in the study analysis provided a total of 4,128 person months of follow-up, and had a median age of 34 years, 68% being male and 70% African American.

All the patients included in the study were taking 3TC, combined with AZT or d4T, and either one of the protease inhibitors indinavir or nelfinavir, or the non-nucleoside efavirenz.

After a median of 8.1 months of follow-up, 211 patients (61%) discontinued their initial HAART regimen. Only one fifth of patients who discontinued did so with an undetectable viral load (below 400 copies/mL).

The investigators calculated that the cumulative probability of discontinuing HAART in the first year of treatment was 51%. The most commonly reported reason for stopping treatment was side-effects (24%), treatment failure was cited in by 12% of patients, another reason by 17% and no reason by 8%.

Amongst patients discontinuing their initial regimen, nausea was the most frequently reported reason (27%) followed by diarrhoea (18%) and dizziness (16%). When adverse events causing treatment change were grouped together, gastrointestinal abnormalities were cited by 44%.

When the investigators looked at factors associated with changing treatment, they found that individuals with a viral load between 400 copies/mL and 10,000 copies/mL had a hazard ratio (HR) of discontinuation for any reason of 2.56 (95% CI: 1.71 – 3.86) compared to a patient with a viral load below 400 copies. What’s more, patients whose viral load was above 10,000 copies/mL had a HR of discontinuation of 5.82 (95% CI: 4.06 – 8.34) compared to those with a viral load below 400 copies/mL.

Experiencing nausea (HR 2.60: 95% CI: 1.53 – 4.39) and dizziness (HR 4.86, 95% CI: 1.94 – 12.16) in the first three months of therapy were associated with treatment change. Investigators also found that weight loss (HR 3.95, 95% CI: 1.78 – 8.76) and a viral load above 10,000 copies/ml in the first three months (HR 4.73, 95% CI: 2.36 – 9.47) were similarly associated with a treatment change associated with side-effects.

A history of anaemia at the time of HAART initiation (HR 4.03, 95% CI: 1.93 – 8.42), a CD4 cell count below 200 cells/mm3 (HR 3.42, 95% CI: 1.40 – 8.40), and being gay as opposed to heterosexual (HR 4.79, 95% CI: 1.40 – 16.41) were associated with stopping or changing therapy because of virological failure.

Investigators also noted that patients taking efavirenz were significantly less likely to discontinue treatment than those taking a regimen that contained either of the protease inhibitors indinavir or nelfinavir.

In 41% of cases, patients decided to stop their treatment without first consulting their doctor. The investigators noted that these patients often interrupted without immediately changing therapy, “and it is possible that discontinuation could have been avoided for a number of them with appropriate management of the adverse event.”

”This study suggests that adverse events may in fact hinder effective treatment”, conclude the investigators, adding, “patients on HAART would benefit greatly from effective management of adverse events, in particular events such as nausea, vomiting, and diarrhea.”

Further information on this website

Side-effects - menu of overview information

Side-effects - factsheets


O’Brien ME et al. Patterns and correlates of discontinuation of the initial HAART regimen in an urban outpatient cohort. JAIDS 34: 407 – 414, 2003.